Across the border in Canada, Michael Miller, a Vancouver resident in his early 20s, filed a class-action lawsuit against Merck Frosst Canada Jan. 24 on behalf of countrymen who have suffered continuing sexual dysfunction after using Propecia or Proscar.
In a statement released by the law firm handling the case, Miller said that after a month of use, "I lost my interest in sex and I felt anxious in social situations for no particular reason."
Although he stopped taking Proscar for his thinning hair, "my sexual functioning has not recovered," he said. "I have seen specialists and have tried treatments, but nothing has worked."
Miller's attorney, David Klein, also of Vancouver, said that several European countries, including Sweden, Italy and Great Britain, have changed their labels "to include a warning of persistent erectile dysfunction after discontinuation of this drug but this change has not been made on the Canadian product labels."
He said there were more than 80 other Canadian men who expressed interest in participating in the class-action suit.
In October, Merck revised its Canadian label to add depression to the list of Propecia's side effects. The U.S. label was similarly revised in December. Merck says that in clinical trials fewer than 2 percent of men had sexual side effects and most of those resolved with time.
In recent years, patient websites and online forums such as Propeciahelp.com have amassed stories from men who reported that they lost their sex drive and ability to perform while pursuing a thicker head of hair. Some doctors have issued online warnings as well.
In an Oct. 17, 2010, blog posting, Dr. Andrew Rynne, a general practitioner who runs a sexual health clinic outside Dublin, Ireland, said he and "hundreds of other doctors" have observed that the side effects "do not always go away when you stop taking Propecia."
Some patients at his County Kildare clinic "continue to suffer from sexual anaesthesia," in which "all sexual pleasure and feelings have been obliterated for all time."
Dr. Michael Irwig, an endocrinologist at George Washington University, interviewed 100 healthy men, aged 21 to 46, in the past year who took finasteride for hair loss and reported sexual side effects or depression after they stopped the drug. He tracked down the men, half of whom live overseas, through the Propeciahelp.com Web site, which has been visited by more than 1,700 men with problems following finasteride use.
After excluding potential interview subjects who had a medical history of sexual dysfunction, psychiatric issues or use of prescription medicines before taking finasteride, he submitted findings for about 71 finasteride users, including their scores on a standardized measure of sexual dysfunction, to the Journal of Sexual Medicine, which will publish them Friday.
Irwig said he has seen men "who have actually been suicidal; some who have lost their jobs" because of psychological and physiological fallout after using the medication. "I had one guy in his early 20s fly all the way from Australia, who is that desperate," he said.
Irwig said there was "strong evidence" that finasteride interferes with hormones in the brain, called neurosteroids, which in turn alter levels of important chemicals called neurotransmitters that affect mood and thinking, among other critical functions.